Cause of bisphosphonate/hair loss link unclear

0

DEAR DR. ROACH: I took 70 milligrams of alendronate once a week due to the results of my bone mineral density scan performed in April this year. At that time, I was diagnosed with osteopenia. I recently researched the side effects of this drug and decided to discontinue its use. My first symptom of this drug’s side effect was a sudden increase in hair loss.

My questions are: How long will my body take to get rid of this drug? What can I do to prevent my hair from continuing to fall out? — M.E.

ANSWER: I found many case reports of hair loss after the use of alendronate (Fosamax) and similar drugs (a class called bisphosphonates). Why it happens isn’t clear — one review from the Netherlands speculated that it might have to do with cholesterol in the hair, since bisphosphonates affect an enzyme that is also associated with cholesterol (and some medications to lower cholesterol can increase hair loss).

Your questions aren’t easy to answer. Alendronate binds to bone and is released slowly as the bone is remodeled and rebuilt through natural processes. This takes course over as many as 10 years. However, the amount of medication in the blood — and thus its ability to travel to the scalp — would be very small.

Advertisement

As far as what to do about it, I couldn’t find any specific treatment for hair loss related to this medication. If the Dutch authors are correct, perhaps increasing cholesterol consumption a bit (found in animal fats, like butter) could help, but for overall and heart health, I wouldn’t want you to go overboard.

The osteoporosis pamphlet furnishes details on how to prevent this universal condition. Readers can obtain a copy by writing: Dr. Roach — No. 1104, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name address. Please allow four weeks for delivery.

DEAR DR. ROACH: I was diagnosed last year with a Hollenhorst plaque. I have a “blue cloud” in the corner of my left eye at all times. My doctors’ only instructions were to notify them of any changes. I am scared. Am I going to have a stroke in the near future? When I asked one of my doctors, he said to “just keep an eye on it.” — D.D.M.

ANSWER: A Hollenhorst plaque is a cholesterol crystal that is seen in the blood vessels of the retina. In most cases, the cholesterol plaque had broken off from the carotid artery, the main blood vessel providing blood to the brain. While I understand your concern about its effect on your stroke risk, it seems to be fairly small — in one study of 130 patients with Hollenhorst plaques, none of them had a stroke in the two years or so that they were followed in the study.

However, all of the patients studied had some degree of blockages in the carotid artery, and your doctor should consider looking for blockages in yours if he hasn’t already. In most cases, carotid blockages are treated with medication, especially a statin medication. Aspirin might be appropriate for some people, but that is a discussion you should be having with an expert, such as your internist or cardiologist.

Warfarin should not be used to treat cholesterol plaques. The manufacturers of warfarin recommend stopping warfarin if a cholesterol plaque is found, as warfarin can increase the risk of further events. However, there might be some situations in which anticoagulants must be used, such as in the case of a pulmonary embolism.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

Advertisement
SHARE